Milton, Ont., police investigating possible opioid-laced cannabis after teens overdose – The Globe and Mail

Milton, Ont., police investigating possible opioid-laced cannabis after teens overdose - The Globe and Mail
Police investigating whether cannabis was tainted after 2 teens overdose in Milton
Police in Halton Region say they believe two teens who went unconscious after smoking cannabis at a Milton home on Wednesday afternoon also ingested some type of opioid.

Emergency crews were called to the home shortly after 2 p.m. for reports that two young men were in medical distress.

Notice: Your email may not yet have been verified. Please check your email, click the link to verify your address, and then submit your comment. If you cant find this email, access your profile editor to re-send the confirmation email. You must have a verified email to submit a comment. Once you have done so, check again.

When officers arrived, they found two teens on the home's back deck. They were unconscious, their breathing was shallow, their pupils were dilated and they were frothing at the mouth, Staff Sgt. Chris Lawson, one of the first people to arrive at the scene, told reporters at Halton Regional Police headquarters in Oakville Thursday morning.

Halton Regional Police get bashful about the word hero as they talk about saving two teens in Milton who almost died yesterday from an opioid overdose. Police remind everyone: the Good Samaritan Act means no one gets in trouble for calling 911 to report an overdose. @680NEWS pic.twitter.com/47WPGneXHZ

Lawson and two other officers administered naloxone, an antidote for opioid overdoses, to the teens via a nasal spray. One showed signs of recovery almost immediately, Lawson said, while the other teen required a second dose.

“We really encourage both youth and adults that, if there’s a medical emergency as a result of drug use, call 911. Officers will come, as they did yesterday, and they will save lives. The rest of it is secondary,” Insp. Kevin Maher said Thursday.

"Certainly you're always nervous because somebody's life is at risk," Lawson told CBC Toronto. "But we knew it was the right thing to do. Your adrenaline is pumping and your heart's pounding."

The force urged anyone who comes across a suspected overdose case to dial 911, pointing to a recent federal law that offers some legal protection for Good Samaritans — even if they’re the ones using illicit drugs.

Both teens were taken to hospital for treatment and released the same day. But Const. Chris Peters, another of the officers to arrive at the scene first, said the teens' conditions were "pretty bad."

The Milton incident took place on Wednesday afternoon, when two 18-year-old boys were at the home with several other high school students. The group went outside to smoke what they thought was cannabis, the force said.

"Had we come five [or] 10 minutes later, it would have been much worse. That's my feeling."

The Good Samaritan Drug Overdose Act, which became law in 2017, offers protection from charges of possession of a controlled substance and breach of conditions related to possession.

It appears the teens, both 18, were among a group of 10 to 12 who were at the home Wednesday afternoon, and had stepped outside to smoke what they thought was cannabis.

Insp. Kevin Maher said police are "operating under the assumption" that an opioid was present in the teens' bloodstreams, largely because the teens' conditions improved so quickly after they received naloxone, which only has that kind of effect when opioids are present.

Halton regional police are applauding a neighbour who called for help after two teenagers suffered apparent opioid overdoses at a home in Milton.

Police are still trying to find a viable sample to send to Health Canada laboratories, which can determine exactly what opioid was present in the youths and whether they consumed the opioid with the cannabis or if it was ingested separately, Maher said.

Maybe their experience will scare them off the Mary Jane for good? That wouldn’t be a bad thing. Reefer madness folks, reefer madness lol

What will be harder to determine, he added, is the drug's source. If police can pin down where it came from and if it was added to the marijuana, criminal charges could result, he said.

Halton police officers have been carrying naloxone for about a year, according to Maher. It was the first time Lawson had to administer it, but officers with the force have done so about 20 times over the last year, Maher said.

For Lawson, the situation hit home as a dad of teenagers. In this situation he was glad a neighbour saw the boys in distress in the backyard and called 911.

Police said it’s not yet clear what drug the teens had consumed, but said they exhibited signs of an opioid overdose.

Annissa Adams was in her house when she heard a commotion coming from outside a nearby home. She looked out the window and saw a group of teens outside, including two convulsing on the ground.

"Something told me that no, these are someone's kids, I need to call the police," Adams told CBC Toronto.

It does not offer protection from outstanding warrants, production and trafficking charges or any other crimes.

She yelled over to the teens to find out what was happening and they said they would call the police, she said.

"It's really easy to do the easy thing, which is look away or not get involved, like I was told to do," she said. "But I've always made a choice, and I'm teaching my kids that, 'You know what? Sometimes the hard thing is the right thing and that's what you need to do.'"

You have activated your account, please feel free to browse our exclusive contests, videos and content.

In the meantime, Maher praised the three officers for quickly recognizing what they were dealing with and maintaining their composure.

You have activated your account, please feel free to browse our exclusive contests, videos and content.

Halton police have launched an investigation after two youths lost consciousness and began to experience seizures after smoking what they believed was cannabis.

Police say that officers were dispatched to a Milton residence shortly after 2 p.m. on Wednesday after receiving a 911 call from a neighbour.

Police say that once officers arrived on scene they located two unconscious males, ages 16 and 18, who had collapsed on a deck at the rear of the home and were showing obvious signs of a suspected overdose.

At that point, officers quickly administered Naloxone to both males. Police say that one of the males received a single dose of the drug before regaining consciousness while the other needed to be given a second dose before he regained consciousness. Both were transferred to hospital via ambulance but later released.

Speaking with reporters at a news conference on Thursday, Inspector Kevin Maher said that police are confident that there was an opioid present in the bodies of both males given their quick recovery after being given Naloxone but are unclear how it got there.

He said that right now police are seriously investigating the possibility that the cannabis consumed by the males could have come into contact with an opioid or even been intentionally boosted with another product for nefarious reasons.

To the best of my knowledge this is the first time in Halton that we have had something of this nature (with cannabis) and that is why we are particularly concerned and why we want to alert the public that there is no such thing as a safe drug of any kind if you are not purchasing it from the Ontario Cannabis Store or being prescribed it by a medical physician, he said. The investigation into the event as well as the origin of the substance is ongoing. We are hoping to be able to send something for analysis to Health Canada, however I cant confirm if we have enough of the residue yet to try to isolate something that we can send off for confirmation.

About a dozen high school-aged students were present at the house at the time of the suspected overdose; however police say that only the two males consumed the cannabis.

Maher said that investigators will work to trace the drug back to its source, a process that he conceded will be challenging.

It could certainly fall under the category of criminal negligence if you could prove that someone did this intentionally, he said.

Naloxone is able to temporarily reverse the effects of opioid drugs such as fentanyl, Percocet, morphine, methadone, and heroin.

The drug, which is administered using a nasal spray, is carried by all frontline officers with the Halton Regional Police Service.

Speaking with CP24 on Thursday, the officer who administered the Naloxone said that he happened to be nearby and was able to respond to the scene prior to the arrival of paramedics.

It was very fortunate that we were able to respond, Staff Sgt. Chris Lawson said. They were typical teenagers just hanging out after school and unfortunately they used the illicit drugs and fell victim to that.

Staff Sgt. Chris Lawson and Inspector Kevin Maher of the Halton Regional Police Service are shown during a news conference on Thursday morning.